Thunderstorm Wind, Lawrence
- When
- July 13, 8:35 PM MST
- Where
- Lawrence County, Spearfish
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 44.490, -103.860
Half inch sized hail also fell with the storm.
A line of severe thunderstorms tracked southeast across the Black Hills, producing wind gusts to 70 mph across portions of the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of severe thunderstorms tracked southeast across the Black Hills, producing wind gusts to 70 mph across portions of the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 13, 4:09 PM MST, 4 hours 26 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 509 PM MDT Tue Jul 13 2021 .DISCUSSION...(This Evening Through Tuesday) Issued at 154 PM MDT Tue Jul 13 2021 Current surface analysis shows a frontal boundary stalling out along the South Dakota and Nebraska state line. Upper level analysis has shows high pressure over the southwest US, with weak ridging extending into the Rockies. A shortwave trough is located over the intermountain west and water vapor imagery shows a couple of weak waves moving into the western high plains. Latest radar imagery shows a couple of isolated storms over northeastern Wyoming, the northern Black Hills and the eastern foothills. Temperatures range from the upper 60s in the hills to the mid 80s on the plains. Winds are east to southeast at 10 to 20 mph. Storms will continue to develop and move east this afternoon and evening. Steep lapse rates with MLCAPE of 1000-1500 J/kg combined with the approaching shortwaves will result in a favorable environment for severe thunderstorms. Effective bulk shear of 45- 50kt will promote some isolated supercell development early this evening with the storms evolving into an MCS later this evening around the Black Hills. The primary threat from the storms late this afternoon and evening will be severe wind and hail. With precipitable water values forecast to be as high as over 150 percent of average, some heavy rainfall can be expected as well. Many areas will likely receive beneficial rainfall, especially from far northeast WY to the Black Hills area and toward south central SD. The heavier rainfall will move east of the area late tonight, with lingering chances for showers and storms across most of the area late tonight and Wednesday as the trough moves across the northern Plains. Isolated stronger storms are possible toward Wednesday afternoon over the Black Hills area and maybe far southern SD. Wednesday will be cooler with lingering showers/storms in the morning. Highs on Wednesday will be 10 to 15 degrees below average with upper 60s in the Black Hills and mid to upper 70s on the plains. After the trough moves well east of the region Wednesday night, warmer air will return for the rest of the week, and especially by the weekend, as ridging builds over the Rockies and eventually into the Plains. Highs will be back into the 90s across much of the plains by the weekend. At this point, it looks mainly dry through the extended forecast period, with isolated storms possible late Friday into the first half of the weekend, especially to the east of the Black Hills. However, by late in the weekend, high pressure aloft will likely build, resulting in hot and dry conditions into the middle of next week. && .AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening) Issued At 504 PM MDT Tue Jul 13 2021 A broken line of TSRA will develop across northeast WY early this evening, then spread into western SD by mid evening, then central SD around midnight. Expect some severe storms this evening, with the main threat being wind gusts over 50kts. MVFR cigs (and localized IFR over higher terrain) are expected to develop late tonight across much of the region. Cigs will improve by Wednesday afternoon. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...MLS AVIATION...Johnson
Hazardous Weather Outlook National Weather Service Rapid City SD 535 AM MDT Tue Jul 13 2021 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 535 AM MDT Tue Jul 13 2021 /635 AM CDT Tue Jul 13 2021/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight There is a slight risk for severe weather this evening across northeastern WY and western SD. The primary concern is damaging winds, but large hail is also possible. The grassland fire danger will reach the high category across portions of the northwestern SD plains this afternoon. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Some showers and storms may linger into Wednesday. An isolated strong storm cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
810 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 7 N DWTN GILLETTE 44.39N 105.50W
07/13/2021 M1.25 INCH CAMPBELL WY STORM CHASER
&&
MLSSpecial Weather Statement National Weather Service Rapid City SD 822 PM MDT Tue Jul 13 2021 SDZ012-013-025-072-073-140300- Butte SD-Northern Foot Hills SD-Southern Meade Co Plains SD- Northern Meade Co Plains SD-Sturgis/Piedmont Foot Hills SD- 822 PM MDT Tue Jul 13 2021 ...STRONG THUNDERSTORMS OVER SOUTHEASTERN BUTTE...WEST CENTRAL MEADE AND NORTHEASTERN LAWRENCE COUNTIES... At 821 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 4 miles northwest of Saint Onge to 14 miles southeast of Owl Butte. Movement was northeast at 5 mph. Half inch hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Nisland, Saint Onge, Vale and Bear Butte State Park. A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for northwestern and west central South Dakota. LAT...LON 4472 10360 4465 10283 4444 10312 4453 10388 TIME...MOT...LOC 0221Z 238DEG 6KT 4461 10378 4456 10304 Pojorlie
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
833 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 10 E DWTN GILLETTE 44.29N 105.30W
07/13/2021 E1.50 INCH CAMPBELL WY PUBLIC
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
847 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM TSTM WND GST 3 S ALADDIN 44.60N 104.19W
07/13/2021 E60 MPH CROOK WY TRAINED SPOTTER
VERY HEAVY RAIN
&&
MLSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
903 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0858 PM TSTM WND GST MOORCROFT 44.26N 104.95W
07/13/2021 E60 MPH CROOK WY TRAINED SPOTTER
50-60 MPH WIND GUSTS WITH TORRENTIAL RAIN.
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
913 PM MDT TUE JUL 13 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM TSTM WND GST BEULAH 44.54N 104.08W
07/13/2021 M57 MPH CROOK WY MESONET
&&
WFO UNRThe Rapid City radar (KUDX), 91 km away, was scanning. The volume nearest the first event began at 03:33 UTC.
4 thunderstorm wind. Local standard time, as filed.
Half inch sized hail also fell with the storm.
Wind gusts were estimated near 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969225, 969227, 969229, 969231.